Login to Pancreatic Cancer UK

Side effects of chemotherapy

We explain some of the main side effects in this section, but different drugs can cause different side effects.

Side effects can affect everyone differently, and you may not get all of the side effects mentioned here. Your chemotherapy team should tell you about any possible side effects and how they are managed. Ask them any questions you have. Side effects normally get better once your chemotherapy finishes.

Knowing what to expect can help you to deal with any side effects. You can also speak to our specialist nurses on our free Support Line.

Keeping a diary of any side effects you have can help you talk about these with your chemotherapy team. It can also help you keep track of how you feel during your chemotherapy cycles, and help you prepare for the next cycle.

The common side effects of chemotherapy for pancreatic cancer are:

Your treatment may cause problems with diet and digestion. If you have diabetes, the side effects of chemotherapy can affect how your diabetes needs to be managed. Read more about diet and chemotherapy.

Extreme tiredness (fatigue)

Fatigue is a common side effect of chemotherapy. It isn’t the same as just feeling tired. Fatigue can be physically, mentally and emotionally draining.

Some people find that the fatigue starts a few hours to a few days after having chemotherapy, and starts to get better after a few days. It can take a few months after treatment for fatigue to go away. There are thing you can do to help with fatigue.

Runny poo (diarrhoea)

Some chemotherapy drugs can cause diarrhoea. If this happens, make sure you drink lots of water or diluted fruit juice to avoid becoming dehydrated. Dehydration is when the body loses more water than it takes in.

If you have diarrhoea more than four times a day, call your chemotherapy team’s emergency number. They can give you medicine to control it. Read our tips for coping with diarrhoea.

Feeling and being sick (nausea and vomiting)

Chemotherapy can make some people feel or be sick. This usually happens a few hours after treatment, and can last for a few days. You will normally be given anti-sickness medicines before you start chemotherapy to help with this.

If the anti-sickness medicine doesn’t work, speak to your chemotherapy team about changing to a different medicine. Read our tips on coping with feeling and being sick.

Loss of appetite, taste changes or a sore mouth

During chemotherapy you may lose your appetite and not feel like eating. If this happens, try eating small meals often. If your appetite doesn’t get better after a few days, tell your doctor, nurse or dietitian.

Chemotherapy can also cause a funny taste in your mouth, which can stop you enjoying some foods. Some people say this tastes like metal or cardboard. Sucking boiled sweets and using herbs and spices in your food can help.

Chemotherapy can make your mouth sore and cause mouth ulcers. This can make it uncomfortable to eat and drink. Clean your teeth regularly with a soft toothbrush and try to avoid spicy or citrus foods that might sting your mouth.

Tell your chemotherapy team about any problems you have with your mouth. They can check that you don’t have an infection in your mouth. For example, if you have white spots in your mouth or on your tongue, you might have oral thrush. This can cause taste changes, but is normally easy to treat.

Read more about dealing with a poor appetite and taste changes, including tips on things that can help.

‘’After not having felt like eating for a few days he thought the plain food I cooked for him as he started to recover was the most delicious he had ever had – it was a jacket potato and some ham!’’

‘’My dad found sucking on ice lollies a great way to alleviate the mouth sores.’’

Losing your hair

Chemotherapy may cause your hair to thin, or you may lose some hair. This is more common with the treatments FOLFIRINOX or nab-paclitaxel. Your hair should grow back once treatment stops. Using a gentle shampoo (such as baby shampoo) and leaving your hair to dry naturally helps.

Your nurse can give you advice on coping with hair loss. You should ask them about a scalp-cooling cap. This can help to protect the hair on your head during chemotherapy, and reduce hair loss. Macmillan Cancer Support have more information about hair loss.

Tingling or numbness in your fingers or toes

Some chemotherapy drugs can affect the nerves in your hands and feet, which can cause tingling or numbness (peripheral neuropathy). This is most common for people having FOLFIRINOX, FOLFOX or nab-paclitaxel. It may be worse when it is cold, so wrap up warm if you are going outside – wearing gloves and warm socks may help.

This side effect normally gets better after treatment. But for some people it can get worse in the first few months after treatment, or may never go away. Your chemotherapy team can change the dose of the chemotherapy drug that causes this, or you may stop having it until this side effect gets better. You may also be given medicines for any pain.

Blood clots

If a blood clot forms inside a vein it can block the normal flow of blood. This is called deep vein thrombosis (DVT). You are more at risk of a blood clot in a vein if you have pancreatic cancer. Chemotherapy, and having a central line put in, can also increase the risk.

Tell your chemotherapy team straight away if you have any of symptoms of a blood clot, or go to your local A&E and tell them you are having chemotherapy. Blood clots can be serious if they aren’t treated straight away. 

Read more about blood clots and reducing the risk of blood clots.

Diet and chemotherapy                                                    

The pancreas plays an important role in digesting your food, as it produces enzymes that help to break down the food. Pancreatic cancer can affect this, which means that food is not digested properly. This can cause symptoms such as weight and appetite loss, tummy pain, and changes to your bowel habits.

Problems digesting food can be managed with pancreatic enzyme supplements, which help to break down food. Sorting out problems with digestion can help you cope better with chemotherapy.

If you haven’t seen a specialist dietitian, ask your GP or nurse to refer you to one. They can help manage any problems with diet or eating. Some side effects of chemotherapy can also affect how much you are able to eat and drink.

Diabetes and chemotherapy

Diabetes is a condition where the amount of sugar in your blood is too high. If you have diabetes, it is important to tell your chemotherapy team. Sometimes chemotherapy, side effects such as diarrhoea or sickness, and treatment for side effects can affect your blood sugar levels. This may change how your diabetes needs to be managed.

Your doctor may give you steroids to help with feeling and being sick, but this can affect your blood sugar levels. Speak to your oncologist, nurse or dietitian about how your treatment may affect your diabetes, and how to manage this. Read more about diabetes and pancreatic cancer.

Read more information

Read more about diet and pancreatic cancer.

Read more about managing the symptoms and side effects  of pancreatic cancer.

Read information on infections from chemotherapy.

Read our information on coping with chemotherapy and the support you can get.

Speak to our specialist nurses on our free Support Line.

Updated August 2019

Review date August 2021